Thunderstorm Wind, Knox
- When
- April 9, 7:41 AM CST
- Where
- Knox County, 3.13 mi NW of Knox City
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.446, -99.865
Knox City (KNOX) Mesonet observation.
A round of prolonged and widespread convection occurred across portions of western-north Texas into far southwest Oklahoma on the 9th. Early in the morning, semi-organized clusters of thunderstorms slid across portions of western-north Texas, producing reports/measured gusts of severe wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A round of prolonged and widespread convection occurred across portions of western-north Texas into far southwest Oklahoma on the 9th. Early in the morning, semi-organized clusters of thunderstorms slid across portions of western-north Texas, producing reports/measured gusts of severe wind. Renewed convective development occurred later in the day, beneath the cold upper low, producing additional severe-caliber wind gusts/damage and a few reports of hail from the Red River into south-central Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 9, 5:00 AM CST, 2 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 600 AM CDT Tue Apr 9 2024 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 217 AM CDT Tue Apr 9 2024 As of 06Z, the cold front extended from south-central Oklahoma and northeastward towards Hughes/Coal Counties. A warm front was draped across north Texas. The quasi-stationary cold front is expected to retreat as a pseudo warm front today and the true warm front remains to our south. With some subsidence occurring on the back side of the lead shortwave along with weakening isentropic ascent, there could be a lull in precipitation over our western counties before the next wave of rain moves in. However, there are already storms that have developed in far eastern New Mexico and this activity could translate into our western north Texas counties after 12Z this morning. Thermodynamic and kinematic profiles suggest a few of these storms this morning could produce severe hail. As for southern and southeastern Oklahoma, shower and thunderstorms could linger over south-central and southeastern Oklahoma until mid-morning. While the quasi-stationary boundary remains over our area today, the true warm front is expected to remain south of our area. In fact, daytime high temperatures for extreme western parts of our CWA will be much cooler (near 60 deg F). The center of the closed upper low is prog'd to skirt northern Mexico this morning, reach El Paso by mid-day, and head slowly ENE-ward towards our western north Texas counties tonight. In response, a surface low develops in the vicinity of our western north Texas counties late evening. Given strong dynamic ascent, low to moderate instability, and strong bulk shear, there is a risk of severe thunderstorms over western north Texas. With H500 temperatures dropping to around -20C as the center of the closed low passes over western north Texas tonight, the severe weather threat could persist over this small area well into tonight and early Wednesday morning. The main threat with these storms is large hail. With the multiple rounds of rainfall (mostly convective in nature) expected, there is a slight risk of flash flooding over western north Texas and far southern Oklahoma. Thompson && .LONG TERM... (Wednesday through Monday) Issued at 217 AM CDT Tue Apr 9 2024 The closed low is prog'd to pass over the southern plains during the day Wednesday, though models still differ with where the center of the low will be. Nevertheless, rain remains likely through Wednesday, with chances exiting our CWA by Wednesday evening. Daytime high temperatures on Wednesday will be markedly cooler with rainfall persisting as the cold upper low passes overhead. Then, a dry conditions and a warming trend is forecast as highs rise into the 70's-80's beginning Thursday. Very warm conditions are expected on Sunday with highs in the 80s and potentially low 90's. Temperatures appear to trend downward slightly from Sunday, but still, 70's and 80's for early next week. Shower and thunderstorm chances return on Monday. Thompson && .AVIATION... (12Z TAFS) Issued at 534 AM CDT Tue Apr 9 2024 Rain and thunderstorms will arrive to southern Oklahoma and areas south of the Red River later this morning. More widespread rain and thunderstorms are expected later today across most TAF sites. MVFR ceilings are expected to form later this morning and some TAF sites with widespread MVFR and occasionally IFR tonight. Gusty northeast winds will persist except at DUA this morning where they will be east to southeast. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 67 50 60 46 / 60 80 70 10 Hobart OK 63 48 67 44 / 70 90 50 0 Wichita Falls TX 65 52 64 46 / 80 70 70 10 Gage OK 65 43 70 41 / 30 40 20 0 Ponca City OK 70 50 65 46 / 10 40 40 10 Durant OK 69 58 68 49 / 90 80 80 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...01 LONG TERM....01 AVIATION...09
Hazardous Weather Outlook National Weather Service Norman OK 626 AM CDT Tue Apr 9 2024 OKZ004>048-050>052-TXZ083>090-101130- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 626 AM CDT Tue Apr 9 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a marginal risk of severe thunderstorms across western north Texas this morning and again this evening, mainly south of a Crowell to Wichita Falls line. Isolated large hail is the primary hazard. .Heavy Rainfall... Heavy rainfall and localized flooding of low lying and poorly drained areas will be possible across southern Oklahoma and western north Texas through tonight due to slow moving thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Additional thunderstorms are expected Wednesday. A few storms that develop over southern Oklahoma and western north Texas could produce large hail. .Heavy Rainfall... Areas of heavy rainfall may linger across portions of south central and southeast Oklahoma on Wednesday. Localized flooding of low lying and poor drainage areas will be possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The Dyess AFB radar (KDYX), 116 km away, was scanning. The volume nearest the first event began at 13:39 UTC.
3 thunderstorm wind. Local standard time, as filed.
Knox City (KNOX) Mesonet observation.
Odell (ODEL) Mesonet observation.
Odell (ODEL) Mesonet observation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170457, 1170421, 1170423.